Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 86, NWS Northern Indiana

September 20, 2018Elkhart County, Indiana; Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Sep 20, 2018, 5:18 PM EDT for Elkhart County, Indiana; Cass County, Saint Joseph County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 5:18 PM EDT (21:18 UTC)
Expired
Sep 20, 2018, 5:46 PM EDT
In force
28 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Elkhart County, IN, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 40 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS53 KIWX 202118
SVRIWX
INC039-MIC027-149-202200-
/O.NEW.KIWX.SV.W.0086.180920T2118Z-180920T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
518 PM EDT THU SEP 20 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Elkhart County in north central Indiana...
  Southeastern Cass County in southwestern Michigan...
  Southwestern St. Joseph County in southwestern Michigan...

* Until 600 PM EDT.

* At 518 PM EDT, a severe thunderstorm was located over Dunlap, 
  moving east at 40 mph. Between 500 and 515 PM EDT, there have been 
  several reports of trees and branches down in the greater South 
  Bend area.

  HAZARD...60 mph wind gusts.

  SOURCE...Public.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Bristol, White
  Pigeon, Millersburg, Union, Mottville, Adamsville, Jimtown and
  Waterford Mills.

This includes Interstate 80 in Indiana between mile markers 88 and
108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4182 8565 4176 8565 4176 8566 4152 8566
      4156 8606 4179 8606
TIME...MOT...LOC 2118Z 270DEG 34KT 4165 8596 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown
2 follow-up statements
178 
WWUS53 KIWX 202136
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
536 PM EDT THU SEP 20 2018

INC039-MIC027-149-202200-
/O.CON.KIWX.SV.W.0086.000000T0000Z-180920T2200Z/
Elkhart IN-Cass MI-St. Joseph MI-
536 PM EDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN ELKHART...SOUTHEASTERN CASS AND SOUTHWESTERN ST.
JOSEPH COUNTIES...

At 535 PM EDT, a severe thunderstorm was located over Middlebury, or
7 miles northeast of Goshen, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Public. Between 500 and 515 PM EDT, there have been several 
         reports of trees and branches down in the greater South 
         Bend area.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elkhart, Dunlap, Simonton Lake, Middlebury, Bristol, White Pigeon,
Union and Mottville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4182 8565 4176 8565 4176 8566 4161 8566
      4163 8595 4180 8598
TIME...MOT...LOC 2135Z 270DEG 34KT 4165 8574 

HAIL...<.75IN
WIND...60MPH
 
$$

Brown
530 
WWUS53 KIWX 202146
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
546 PM EDT THU SEP 20 2018

INC039-MIC027-149-202155-
/O.CAN.KIWX.SV.W.0086.000000T0000Z-180920T2200Z/
Elkhart IN-Cass MI-St. Joseph MI-
546 PM EDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKHART...
SOUTHEASTERN CASS AND SOUTHWESTERN ST. JOSEPH COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4182 8565 4176 8565 4176 8566 4161 8566
      4163 8595 4180 8598
TIME...MOT...LOC 2141Z 270DEG 34KT 4165 8560 

$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:49 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 20, 3:49 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
349 PM EDT Thu Sep 20 2018

.SYNOPSIS...
Issued at 350 PM EDT Thu Sep 20 2018

A chance for a shower or storm will exist through this evening, mainly
along and north of the Toll Road into this evening. There will be
a chance of showers and thunderstorms again midday Friday into the
early afternoon hours. A few strong storms could develop east of a
Marion Indiana to Wauseon Ohio line. Cooler temperatures and dry
weather will then filter in behind a cold front. Highs will only
reach into the 60s on Saturday, then mainly in the 70s early next
week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 341 PM EDT Thu Sep 20 2018

Feeble mid level lapse rates within solidified warm sector across
CWA should prove large factor in keeping convection limited and
shallow, primarily across northwest CWA this evening, primarily
coincident with peak heating with MLCAPE 2000-2500 j/kg. Additional
low end chances overnight in same general area as upstream strong
convection this evening across northern IA/southeastern MN undergoes
decay with eastward progress into stabilizing environment/offset by
leading edge of unseasonably strong 40-60M/12 hr mid level height
falls. Focus on short window of opportunity for strong/possibly low
end severe convection in far southeast CWA. Race will be between
upscale growth, dependent upon convective debris coverage in morning
hours that dictates upscale growth rate and the eastward sweep of
the strong longwave trough axis through the northern Great Lakes and
associated trailing cold front. Axis of pooled prefrontal dewpoints
suggest best window of opportunity for thunderstorms 18-21 UTC,
primarily along and east of Marion to Wauseon line. Then an hour or
so later for time to congeal into linear segments/short lived bows
within a smaller Portland to Napoleon and east line for low end
strong/severe window risk.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 341 PM EDT Thu Sep 20 2018

Broad northwest Canadian originated surface ridge to overspread
Great Lakes this weekend behind strong Friday midday/afternoon
frontal passage and bring substantial airmass exchange with
Saturday afternoon highs only into the middle/upper 60s. Gradual
thermal moderation to seasonable 70s Sunday-Tuesday as ridge moves
into northern New England. Chances for showers/possible storms
ramp Monday night through early Tuesday night associated with next
strong northern stream trough and frontal boundary approach. Cool
low levels should limit any storm strength during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 107 PM EDT Thu Sep 20 2018

VFR flight conditions expected throughout the forecast period.
Southwesterly winds this afternoon with gusts to 18 knots. Cold
front approaches from the northwest early Friday morning resulting
in low level wind shear for a few hours until the front passes.
Left a brief chance of showers at both TAF sites but guidance
indicating front will be mainly dry as it passes through. After
the frontal passage winds will remain 10 to 15 knots with
occasional stronger gusts out of the southwest until the end of
the TAF period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 11 AM EDT
     Saturday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 20, 4:44 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
444 PM EDT Thu Sep 20 2018

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-211200-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible again Friday with a chance of strong
to locally severe storms mainly along and east of a Marion Indiana
to Hillsdale Michigan line. Strong gusty winds and small hail may
accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-211200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
444 PM EDT Thu Sep 20 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

A small craft advisory continues for tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A small craft advisory continues for Friday through Saturday
morning.

INZ003-MIZ077-211200-
La Porte-Berrien-
444 PM EDT Thu Sep 20 2018 /344 PM CDT Thu Sep 20 2018/

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

A few isolated thunderstorm are possible late this afternoon into
early this evening, mainly along and north of the Toll Road. While
severe weather isn't expected at this time, locally gusty winds and
small hail will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms will be possible again Friday morning into midday.
Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 20, 3:52 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
352 PM EDT THU SEP 20 2018

MIZ078-202015-
Cass-
352 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASS COUNTY...

At 352 PM EDT, a strong thunderstorm was located over Edwardsburg, or
7 miles northwest of Simonton Lake, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cassopolis, Edwardsburg, Union, Vandalia, Dailey, Paradise Lake,
Calvin Center, Adamsville, Juno Lake, Donnell Lake, Diamond Lake,
Shavehead Lake and Eagle Lake.

&&

LAT...LON 4176 8584 4176 8612 4189 8613 4195 8586
TIME...MOT...LOC 1952Z 260DEG 15KT 4183 8606

Brown
Local storm report, Sep 20, 4:10 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 SSE SOUTH BEND        41.65N 86.25W
09/20/2018  E0.25 INCH       ST. JOSEPH         IN   BROADCAST MEDIA

&&

MCD
Special weather statement, Sep 20, 4:39 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
439 PM EDT THU SEP 20 2018

MIZ080-202115-
Branch-
439 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRANCH COUNTY...

At 438 PM EDT, a strong thunderstorm was located over Bronson, or 11
miles east of Sturgis, moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bronson, Batavia, Gilead and Matteson Lake.

&&

LAT...LON 4181 8529 4192 8529 4197 8508 4179 8504
TIME...MOT...LOC 2038Z 263DEG 16KT 4186 8521

Brown
Special weather statement, Sep 20, 5:08 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
508 PM EDT THU SEP 20 2018

MIZ080-081-202145-
Branch-Hillsdale-
508 PM EDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH AND
SOUTHWESTERN HILLSDALE COUNTIES...

At 507 PM EDT, a strong thunderstorm was located near Coldwater,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Reading, Long Lake, Ray, Cambria, Kinderhook, California, Camden,
Montgomery, Bear Lake, Lake Wilson, Lake Of The Woods and Coldwater
Lake.

This includes Interstate 69 in Michigan between mile markers 2 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4173 8466 4175 8481 4176 8481 4176 8489
      4178 8506 4188 8506 4191 8465
TIME...MOT...LOC 2107Z 271DEG 21KT 4185 8498

Brown
Local storm report, Sep 20, 5:18 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     1 WSW MISHAWAKA         41.67N 86.19W
09/20/2018                   ST. JOSEPH         IN   BROADCAST MEDIA

            TREES DOWN AND UPROOTED IN RIVER PARK.

0503 PM     TSTM WND GST     3 E CHAIN-O-LAKES       41.71N 86.32W
09/20/2018  M60 MPH          ST. JOSEPH         IN   ASOS

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:10 AM EDTSmall Craft AdvisoryIWX55 hr
Sep 20, 4:08 PM EDTBeach Hazards StatementIWX46 hr
Sep 20, 5:03 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph42 min
Sep 20, 5:40 PM EDTAreal Flood AdvisoryIWXElkhart, LaGrange, Saint Joseph3 hr
Sep 20, 5:43 PM EDTSpecial Weather StatementIWXSteuben32 min
Sep 20, 5:59 PM EDTSevere Thunderstorm WarningIWXSteuben21 min
Sep 20, 3:52 PM EDTSpecial Weather StatementIWXCass23 min
Sep 20, 4:39 PM EDTSpecial Weather StatementIWXBranch36 min
Sep 20, 5:08 PM EDTSpecial Weather StatementIWXBranch37 min
Sep 20, 6:24 PM EDTSpecial Weather StatementIWXBranch36 min
Sep 20, 6:45 PM EDTSevere Thunderstorm WarningIWXHillsdale31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.